'Stopping statins left me with pins and needles': DR MARTIN SCURR answers your ...

Statins made my legs ache, but when I stopped them I developed severe pins and needles, and it’s now painful to walk any distance. Is there anything I can do?

Colin Bower, Nottingham.

Your symptoms are highly suggestive of peripheral neuropathy, a common condition that occurs when the peripheral nerves — which run from the brain and spinal cord to all parts of the body, including the hands, feet and arms — are damaged.

The passage of messages along these nerves is then disrupted, leading to the pins and needles you are experiencing, as well as numbness and burning pain. 

Muscle weakness can also occur, though it is less common. More than a quarter of over-65s will develop peripheral neuropathy at some point, with diabetes, spinal damage, alcoholism and a vitamin B12 deficiency among the causes.

Your symptoms are highly suggestive of peripheral neuropathy, a common condition that occurs when the peripheral nerves — which run from the brain and spinal cord to all parts of the body, including the hands, feet and arms — are damaged [File photo]

Your symptoms are highly suggestive of peripheral neuropathy, a common condition that occurs when the peripheral nerves — which run from the brain and spinal cord to all parts of the body, including the hands, feet and arms — are damaged [File photo]

Statins are another, albeit rare, cause and, due to your description, it is highly likely they played a part in your symptoms.

Whatever the cause, it is important that the diagnosis is confirmed, and you should ask your GP to refer you to a neurologist for investigations. 

These are likely to include a test to assess the health of the nerves, known as a nerve conduction study. This involves placing an electrode which produces tiny electrical pulses on the leg, and measuring how well these travel down the nerve.

You say in your longer letter that the ache in your legs started within two days of first taking statins. But your GP advised that lowering cholesterol was vital for your cardiac health, so you continued to take them for many years.

Statins are another, albeit rare, cause and, due to your description, it is highly likely they played a part in your symptoms [File photo]

Statins are another, albeit rare, cause and, due to your description, it is highly likely they played a part in your symptoms [File photo]

It therefore saddens me to tell you that, as your symptoms are of such longevity, it is unlikely anything can be done to improve them. The expertise of the neurologist is key, however, as there may be other factors contributing to your pain. A good example is spinal stenosis, where degenerative arthritis in the spine may be causing nerve irritation, for which surgery may be offered.

It will be important to also establish whether the statins themselves damaged the nerves in your legs, or if they simply hastened a process that was already in motion. Statins, for example, can raise the risk of type 2 diabetes — and this is the most common cause of peripheral neuropathy.

We must not forget the need to control your cholesterol levels. The drug ezetimibe, while not as potent as statins, is effective and wouldn’t worsen any nerve damage.

Remember, too, the importance of lifestyle changes, such as eating a diet rich in fruit and vegetables, wholegrains, nuts and oily fish, and maintaining a healthy weight.

For four years I have been plagued with fungal nail infections, despite being prescribed amorolfine. I have sarcoidosis — could it be linked?

Name and address supplied.

The technical term for fungal nail infections is onychomycosis, and it can be caused by different types of fungus.

Risk factors include swimming, older age, diabetes, living with someone who has the condition, and a weakened immune system.

For patients, the main concern is cosmetic — the infection can make the nails discoloured, thickened, and

read more from dailymail.....

PREV The Harley Street doctors charging for cannabis treatments 
NEXT How using stem cells from your TUMMY FAT could restore your hair